Format

Send to:

Choose Destination
See comment in PubMed Commons below
Gut. 1974 Jan;15(1):34-8.

Carcinoid myopathy and treatment with cyproheptadine (Periactin).

Abstract

A case of the carcinoid syndrome associated with a proximal myopathy is reported. Histology showed advanced atrophy of type II muscle fibres but no inflammation. Perinuclear acid phosphatase was increased. Electron microscopy revealed persistence of the Z-line until the muscle fibre had been severely disrupted. Similar lesions have been observed in the hereditary muscular dystrophy in mice, and also in these animals and in rats when injected with 5-hydroxytryptamine (5-HT). Treatment with cyproheptadine caused a documented response in the patient's debilitating diarrhoea and also produced symptomatic improvement in her muscular power. We suggest that the myopathy is due to circulating 5-HT or is a non-metastatic complication of the carcinoid tumour.

PMID:
4274414
[PubMed - indexed for MEDLINE]
PMCID:
PMC1412931
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk